Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 2, NWS Grand Junction, CO

July 9, 2001Montrose County, Ouray County, Colorado

NWS Grand Junction, CO issued this severe thunderstorm warning at Jul 9, 2001, 3:22 PM MDT for Montrose County, Ouray County, Colorado. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 9, 2001, 3:22 PM MDT (21:22 UTC)
Expired
Jul 9, 2001, 4:00 PM MDT
In force
38 min
Issued by
NWS Grand Junction, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Montrose County, CO, Ouray County, CO

What was reported inside it

TimeReportWhereRemark
Jul 9, 3:27 PM MDTHail 0.88Ridgway, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.4 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2001-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2001-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-267 J/kg
Mixed-layer LCL
1891 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KGJT 092122
SVRGJT

COC085-091-092200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
322 PM MDT MON JUL 9 2001

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL OURAY COUNTY IN SOUTHWEST COLORADO
  EASTERN MONTROSE COUNTY IN WEST CENTRAL COLORADO

* UNTIL 400 PM MDT

* AT 317 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR RIDGWAY...OR 21 MILES SOUTH OF MONTROSE...
  MOVING NORTH AT 15 MPH. THIS SEVERE THUNDERSTORM WILL LIKELY
  PRODUCE PENNY SIZE HAIL... AND WIND IN EXCESS OF 60 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  CENTRAL OURAY...NORTHERN OURAY AND EASTERN MONTROSE COUNTIES.

OTHER LOCATIONS IN THE PATH OF THIS STORM INCLUDE...COLONA.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WINDS...LARGE HAIL...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY RAIN ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.
STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3812 10790 3811 10768 3850 10760 3852 10791

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:00 PM MDT, 22 minutes earlier.

Area forecast discussion, Jul 9, 3:00 PM MDT, 22 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
300 PM MDT MON JUL 9 2001

SOME DIVERGENCE ALOFT ASSOCIATED WITH TODAY/S CONVECTION WITH CLOUD
TOPS APPROACHING 50K FEET.  ISSUED THE FIRST SEVERE THUNDERSTORM
WARNING THIS SEASON EARLIER IN RURAL MONTROSE COUNTY.. AND LO AND
BEHOLD VERIFIED IT WITH NICKEL SIZE HAIL AT REDVALE.  STRONG STORMS
EXPECTED TO CONTINUE WITH DIVERGENCE ALOFT.. DEEP SOUTHERLY FLOW..
IN MOIST ADIABATIC PROFILE (ABOVE 650 MB).  VORTICITY CENTER TO WATCH
WILL BE WAVES MOVING NORTHWARD FROM NORTHERN OLD MEXICO.. THIS WILL
HELP KEEP CONVECTIVE ACTIVITY ONGOING THROUGH THE NIGHT.  SEE NO
CHANGES FOR TUESDAY.. AND IF ANYTHING.. AREAL COVERAGE MIGHT INCREASE
AS WEAK GREAT BASIN TROUGH SLOWLY SHIFTS EASTWARD.  AVN AND ETA MODEL
HANDLE THIS FEATURE DIFFERENTLY.. BUT BELIEVE THAT ETA MAY BE TOO
PROGRESSIVE BY PLACING IT OVER WESTERN COLORADO BY WEDNESDAY.  BUT AT
ANY RATE.. AVN DOES DEEPEN MOISTURE AND DEW POINT DEPRESSION AT 700
MB LOWERS TO AROUND 6C PER GRIDDED MODEL DATA ON BOTH MODELS.  WILL
TREND POP FORECASTS UPWARDS THROUGH WEDNESDAY.. AND ADD LIKELY POPS
TO ALL MOUNTAIN ZONES WITH INCREASED CHANCES OF HEAVY RAIN SHOWERS.
TEMPERATURES WILL LOWER WITH INCREASING CLOUD COVERAGE.  FRISBIE

EXTENDED STILL APPEARS TO BE ON TRACK FOR UPPER RIDGE TO RETREAT
TOWARD THE FOUR CORNERS REGION HINDERING NORTHWARD TRANSPORT OF
SUBTROPICAL MOISTURE. THIS WILL LEAD TO DRIER CONDITIONS TOWARD
THE LATTER PART OF THE WEEK AND THE WEEKEND. LATEST MODELS FORECASTS
DO INDICATE A MORE MOIST SOUTHWEST FLOW BY LATE SATURDAY...BUT WILL
HOLD OFF ISSUING POPS FOR VALLEY ZONES. APPEARS THE DIRTY' RIDGE
SCENARIO WILL BE SIMILAR TO EARLIER THIS MONTH WHEN CONVECTION WAS
MAINLY OVER HIGHER TERRAIN. EXPECT ONLY ISOLATED STORMS WOULD MAKE
IT INTO THE VALLEYS...THUS MOST VALLEY AREAS WILL BE DRY.

.GJT...NONE.

In the hours before

Local storm report, Jul 9, 2:12 PM MDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION, CO
212 PM MDT MON JUL 9 2001

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0202 PM    COVENTRY                  CO   .88 INCH HAIL
07/09/01   MONTROSE                       REPORTED BY
SPOTTERS

CNJ

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 1:48 PM MDTSevere Thunderstorm WarningGJTMontrose42 min
Jul 9, 4:44 PM MDTSevere Thunderstorm WarningGJTOuray46 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.